Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on Fischer-Marsden’s conjecture

Author: Ying Shen
Journal: Proc. Amer. Math. Soc. 125 (1997), 901-905
MSC (1991): Primary 53C21, 53C42
MathSciNet review: 1353399
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we borrowed some ideas from general relativity and find a Robinson-type identity for the overdetermined system of partial differential equations in the Fischer-Marsden conjecture. We proved that if there is a nontrivial solution for such an overdetermined system on a 3-dimensional, closed manifold with positive scalar curvature, then the manifold contains a totally geodesic 2-sphere.

References [Enhancements On Off] (What's this?)

  • M. Berger and D. Ebin, Some decompositions of the space of symmetric tensors on a Riemannian manifold, J. Differential Geometry 3 (1969), 379–392. MR 266084
  • Arthur L. Besse, Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 10, Springer-Verlag, Berlin, 1987. MR 867684
  • Jean-Pierre Bourguignon, Une stratification de l’espace des structures riemanniennes, Compositio Math. 30 (1975), 1–41 (French). MR 418147
  • Gary L. Bunting and A. K. M. Masood-ul-Alam, Nonexistence of multiple black holes in asymptotically Euclidean static vacuum space-time, Gen. Relativity Gravitation 19 (1987), no. 2, 147–154. MR 876598, DOI
  • John A. Flueck and James F. Korsh, A generalized approach to maximum likelihood paired comparison ranking, Ann. Statist. 3 (1975), no. 4, 846–861. MR 400506
  • W. Israel, Event horizons in static vacuum space-times, Phys. Rev. 164 (1967), 1776–1779.
  • Osamu Kobayashi, A differential equation arising from scalar curvature function, J. Math. Soc. Japan 34 (1982), no. 4, 665–675. MR 669275, DOI
  • H. P. Künzle, On the spherical symmetry of a static perfect fluid, Comm. Math. Phys. 20 (1971), 85–100. MR 275833
  • Jacques Lafontaine, Sur la géométrie d’une généralisation de l’équation différentielle d’Obata, J. Math. Pures Appl. (9) 62 (1983), no. 1, 63–72 (French). MR 700048
  • L. Lindblom, Some properties of static general relativistic stellar models, J. Math. Phys. 21, No. 6 (1980), 1455–1459.
  • A. K. M. Masood-ul-Alam, On spherical symmetry of static perfect fluid spacetimes and the positive-mass theorem, Classical Quantum Gravity 4 (1987), no. 3, 625–633. MR 884598
  • Morio Obata, Certain conditions for a Riemannian manifold to be isometric with a sphere, J. Math. Soc. Japan 14 (1962), 333–340. MR 142086, DOI
  • D. C. Robinson, A simple proof of the generalization of Israel’s Theorem, General Relativity and Gravitation 8, No. 8 (1977), 695–698.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C21, 53C42

Retrieve articles in all journals with MSC (1991): 53C21, 53C42

Additional Information

Ying Shen
Affiliation: Department of Mathematics, Texas A & M University, College Station, Texas 77843
Address at time of publication: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755

Received by editor(s): June 12, 1995
Communicated by: Peter Li
Article copyright: © Copyright 1997 American Mathematical Society